Where to begin? I'm 44 and have suffered from GERD for 14 years. Seems like everything went downhill when I reached 30. I've been on and off PPIs since then and these include prevacid, nexium, aciphex, etc. Now I try to get by with prilosec every now and than because I don't like the side affects of these medications. In the past 14 years I have also suffered with PVCs which began at the same time as the GERD and they seem to be connected. I think this has something to do with an overactive Vagus Nerve but many doctors don't like to connect those dots. I've had a strange burning in my upper left abdomen on and off for the past 5 years but now it's really driving me crazy and I can't seem to get it to go away. I also feel pressure and bloating and if I burp, it burns badly in my left side. I usually only feel the burn after eating and I've been forced to give up all spicy and acidic foods as well as alcohol and caffeine. Oddly enough, the chest burning I usually felt with GERD has gotten much better which has improved my PVCs but what is causing the burning in the left side? Could it be bile reflux or gastritis? Any help will be greatly appreciated!
Hi...do u have a hiatal hernia?...If so, I would agree, the vagus nerve could be an issue for u....not sure y Drs do not connect the dots when they obviously r connected.
I have to ask, have u modified ur diet and lifestyle along with taking the meds?...Meds alone will not help...u have to make the changes to avoid the tiggers.
U mentioned spicy foods, but u have to see what r ur triggers, the list of safe foods may not be safe for u, so u have to keep a journal and see which foods r better for u to be eating. Making sure u do not lie down 3 to 4 hours after eating.....etc.....
U have to make sure u r eating a healthy diet....more fiber, less stress, and getting exercise.
I was checked two years ago when I had an upper GI and there was no hiatal hernia. They also found no scarring in my esophagus which is amazing considering all the years of GERD I had suffered with. The Nexium must have done its job.
Today I made a doctors appointment and was placed back on Nexium again after being off it for several years. Hopefully this is for a short time only. I want to have the doctor check my pancreas, gall bladder, and anything else in the region that's giving me trouble. I've modified my food intake in the meantime and given up all alcohol and soft drinks. Basically just water and milk now. One strange thing I'm noticing is a painful area in my ribs near the same area of burning in the left abdomen. The ribs there actually feel bruised and are sore to the touch. I don't think this has anything to do with my burning discomfort but it's odd being in nearly the same spot.
In regards to the Vagus - I am certain there is a definate connection between this nerve, GERD, and my PVCs. My theory being that because the Vagus Nerve is responsible for digestion and regulating heart rhythm, I think when it become overactive, it can cause excess acid production which in turn causes GERD symptoms. The overactivity also causes PVCs or other heart rhythm irregularities. I frequently experience pain between my shoulder blades in the back when my PVCs are kicking hard and I think this may be the result of esophagal spasms. The Vagus Nerve seems to be the connection between all these problems but I don't know what to do about it and doctors seem to scoff at it.
Hi have they checked u for Costochondritis?Costochondritis is an inflammation of the junctions where the upper ribs join with the cartilage that holds them to the breastbone or sternum. The condition causes localized chest pain that you can reproduce by pushing on the cartilage in the front of your rib cage. Costochondritis is a relatively harmless condition and usually goes away without treatment. The cause is usually unknown. Costochondritis affects females more often than males.
The pain is radiating from the floating rib area on the left side just below the rib cage. And it's only on the side and doesn't seem to be present anywhere else. I'll hopefully know more when I see my doctor. On the good news side, the Nexium seems to be doing the job on the burning in my side. I haven't felt it for two days now since starting the medication but I still feel the soreness and ache near the same area.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.